Alert archive / New Mexico / Flash Flood Warnings in 1997

Flash Flood Warning 1, NWS El Paso, TX

May 12, 1997Doña Ana County, New Mexico

NWS El Paso, TX issued this flash flood warning at May 12, 1997, 7:04 PM MDT for Doña Ana County, New Mexico. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 12, 1997, 7:04 PM MDT (01:04 UTC)
Expired
May 12, 1997, 8:00 PM MDT
In force
56 min
Issued by
NWS El Paso, TX
Area
Whole counties

County Doña Ana County, NM

The radar

The El Paso radar (KEPZ), 55 km from the middle of the area, began a volume at 01:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 00:00Z, 1.1 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 00:00Z on 1997-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 480 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 00:00Z on 1997-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
480 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
2122 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
130 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KELP 130107
FFWELP
NMC013-130200-
 
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE EL PASO TX
704 PM MDT MON MAY 12 1997
 
THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL  800 PM MDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN SOUTH CENTRAL NEW MEXICO
 
   ...NORTHEASTERN DONA ANA COUNTY
 
NATIONAL WEATHER RADAR INDICATES A THUNDERSTORM PRODUCING VERY
HEAVY RAINFALL OVER EXTREME NORTHEAST DONA ANA COUNTY IS MOVING
VERY LITTLE AT THIS TIME. THE STORM IS JUST SOUTHWEST OF THE
WHITE SANDS SPACE HARBOR...OR APPROXIMATELY 30 MILES
NORTHNORTHEAST OF LAS CRUCES...35 MILES SOUTHEAST OF TRUTH OR
CONSEQUENCES... ALONG THE EXTREME SOUTHEAST SIERRA COUTNTY LINE.
LITTLE MOVEMENT IS SHOWN AT THIS TIME.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at May 12, 12:38 PM MDT, 6 hours 26 minutes earlier.

Area forecast discussion, May 12, 12:38 PM MDT, 6 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1230 PM MDT MON MAY 12 1997

FRNTL BNDRY HAS PUSHED THRU AREA. SAT PICTS AND KEPZ 88D INDICATED
CONVECTION HAS FIRED UP ALONG BNDRY IN NRN MEXICO AND SOUTHERN
HUDSPETH CNTY. MOVEMENT CONTINUES TO SOUTH. MDLS IN GENERAL
AGREEMENT WITH A DRYING TREND TO TAKE PLACE OVER THE NEXT COUPLE OF
DAYS AS 5H PRES RDG STRENGTHENS OVER WRN U.S. PW VALUES LOOK TO
DECREASE TO BELOW 60 BY TUES EVENING. A MORE NORTHWESTERLY FLOW
ALOFT WILL AID IN DRYING. IN THE SHORT TERM PLENTY OF MSTR AVAIL FOR
THE REMAINDER OF THIS AFTERNOON AND THIS EVENING TO PERMIT SCATTERED
SHOWERS AND THUNDERSTORMS ACROSS THE CWA. TEMPS LOOK MUCH WARMER FOR
NEXT COUPLE OF DAYS. SLIGHTLY ADJUSTED MOS GDNCE.

 4

SILVER CITY           BB  44/ 79/ 48/ 81 431-
TRUTH OR CONSEQUENCES BB  52/ 83/ 56/ 85 321-
ALAMOGORDO            BB  53/ 87/ 57/ 89 321-
CLOUDCROFT            BB  37/ 66/ 41/ 68 4332
LORDDSBURG             BB  47/ 87/ 51/ 89 321-
DEMING                BB  48/ 86/ 52/ 88 321-
LAS CRUCES            BB  49/ 86/ 53/ 88 321-
EL PASO               BB  56/ 87/ 60/ 90 321-

Nearby

Flash Flood Warnings in New Mexico, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.